Alert archive / Tennessee / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 269, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 20, 2009, 8:09 PM EDT for 4 counties in Tennessee. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 20, 2009, 8:09 PM EDT (00:09 UTC)
- Expired
- Jul 20, 2009, 9:00 PM EDT
- In force
- 51 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Greene County, TN, Hawkins County, TN, Sullivan County, TN, Washington County, TN
The radar
The Knoxville radar (KMRX), 71 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.2 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 575 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 797 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:15 PM EDT, 4 hours 54 minutes earlier.
Area forecast discussion, Jul 20, 3:15 PM EDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 315 PM EDT MON JUL 20 2009 .SHORT TERM (TONIGHT AND TUESDAY)...AS A TROUGH AXIS PASSES THROUGH THIS EVENING...IT WILL CONTINUE TO GENERATE SCATTERED CONVECTION OVER FAR NORTHEASTERN AREAS THROUGH SUNSET. AS THE TROUGH AXIS EXITS THE AREA OVERNIGHT...CLOUDS WILL DIMINISH. WITH THE CLEARING SKIES...LIGHT WINDS AND RECENT RAINFALL...PATCHY FOG COULD DEVELOP TOWARDS MORNING...MAINLY OVER NORTHERN LOCATIONS. ON TUESDAY...A FEW SHOWERS/THUNDERSTORMS ARE POSSIBLE OVER THE NORTH AND EAST AS AN UPPER LOW LIFTS OUT OF THE REGION. WILL SEE TEMPERATURES MODERATE SLIGHTLY...BUT WILL STILL BE A BIT BELOW NORMAL. .LONG TERM (TUESDAY NIGHT THROUGH MONDAY)...RATHER ACTIVE PATTERN SETTING UP FOR THIS PERIOD...AS GREAT LAKES/MISS VALLEY UPPER TROUGH HANGS ON FOR ENTIRE PERIOD. THIS SETUP WILL KEEP US NEAR THE BOTTOM OF THE TROUGH WITH SEVERAL GLANCING BLOWS FROM SHORT WAVES RACING THROUGH THE FLOW. OVERALL LOOKS LIKE A DIURNAL CONVECTIVE REGIME MOST DAYS WITH THE EXCEPTION OF A COUPLE OF SYSTEMS THAT COULD HAVE SOME CONVECTION THAT LASTS DEEP INTO THE NIGHT. THE MOST ORGANIZED SYSTEM AT THIS TIME LOOKS TO BE IN THE AREA SATURDAY NIGHT AND INTO SUNDAY. HAVE RAISED THE POPS DURING THIS PERIOD AFTER SEEING GOOD AGREEMENT BY MOST MODELS IN THIS SCENARIO. FOR TEMPERATURES...HAVE GONE A LITTLE UNDER GUIDANCE FOR MAX TEMPS THIS WEEK CONSIDERING EXPECTED PATTERN...BUT WENT ABOVE GUIDANCE ON MINS OVER THE WEEKEND AS LOW LEVEL MOISTURE INCREASES AND PRESSURE GRADIENT TIGHTENS. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 61 86 65 79 65 / 10 10 30 50 20 KNOXVILLE AIRPORT, TN 60 83 63 78 64 / 10 10 20 40 20 OAK RIDGE, TN 60 83 64 78 63 / 10 10 30 40 20 TRI CITIES AIRPORT, TN 58 81 59 79 61 / 20 20 10 40 30 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && MJB/GM
Hazardous weather outlook, Jul 20, 4:04 AM EDT, 16 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 404 AM EDT MON JUL 20 2009 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-210815- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 404 AM EDT MON JUL 20 2009 /304 AM CDT MON JUL 20 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY...MAINLY IN NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA. A FEW STORMS COULD HAVE THE POTENTIAL TO PRODUCE SMALL HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Jul 20, 8:06 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 806 PM EDT MON JUL 20 2009 TNZ016-017-042-044-VAZ005-210045- HAWKINS-NORTHWEST GREENE-SCOTT-SULLIVAN-WASHINGTON- 806 PM EDT MON JUL 20 2009 ...A STRONG THUNDERSTORM WAS AFFECTING GREENE...HAWKINS...SCOTT... SULLIVAN AND WASHINGTON COUNTIES... AT 804 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES WEST OF GRAY...MOVING NORTHEAST AT 5 MPH. PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN 17
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 8:32 PM EDT | Areal Flood Advisory | MRX | Greene | 3 hr |
| Jul 20, 8:50 PM EDT | Flash Flood Warning | MRX | Greene | 115 min |
| Jul 20, 9:11 PM EDT | Severe Thunderstorm Warning | MRX | Greene | 18 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.